Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 77, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 1, 2017, 12:38 PM CST for Clay County, Webster County, Mississippi. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 12:38 PM CST (18:38 UTC)
- Expired
- Mar 1, 2017, 1:04 PM CST
- In force
- 26 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, MS, Webster County, MS
The radar
The Columbus AFB radar (KGWX), 67 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 12:44 PM CST | HAIL 1 | 3 S Mantee, MS | IN THE DANCY COMMUNITY. |
| Mar 1, 12:45 PM CST | HAIL 1.75 | 3 S Mantee, MS | |
| Mar 1, 12:46 PM CST | HAIL 1 | 3 Wsw Montpelier, MS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 1, 11:48 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 937 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted.
788
WUUS54 KJAN 011838
SVRJAN
MSC025-155-011930-
/O.NEW.KJAN.SV.W.0077.170301T1838Z-170301T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1238 PM CST WED MAR 1 2017
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Webster County in north central Mississippi...
Western Clay County in northeastern Mississippi...
* Until 130 PM CST
* At 1238 PM CST, a severe thunderstorm was located near Clarkson, or
15 miles west of Montpelier, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near,
Cumberland around 1250 PM CST.
Montpelier around 100 PM CST.
Griffith around 110 PM CST.
Other locations impacted by this severe thunderstorm include Mantee
and Walthall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for north central
and northeastern Mississippi.
LAT...LON 3357 8876 3357 8928 3372 8931 3372 8919
3374 8919 3374 8904 3375 8903 3376 8893
3381 8893 3381 8880
TIME...MOT...LOC 1838Z 259DEG 35KT 3368 8921
HAIL...1.00IN
WIND...<50MPH
$$
173 follow-up statements
987
WWUS54 KJAN 011847
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1247 PM CST WED MAR 1 2017
MSC025-155-011930-
/O.CON.KJAN.SV.W.0077.000000T0000Z-170301T1930Z/
Webster MS-Clay MS-
1247 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR NORTHEASTERN WEBSTER AND WESTERN CLAY COUNTIES...
At 1247 PM CST, a severe thunderstorm was located near Montpelier,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Montpelier around 1250 PM CST.
Griffith around 100 PM CST.
Other locations impacted by this severe thunderstorm include Mantee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for north central
and northeastern Mississippi.
LAT...LON 3357 8876 3357 8915 3371 8916 3372 8915
3373 8915 3374 8904 3375 8903 3376 8893
3381 8893 3381 8880
TIME...MOT...LOC 1847Z 260DEG 44KT 3370 8902
HAIL...1.00IN
WIND...60MPH
$$
17753
WWUS54 KJAN 011854
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1254 PM CST WED MAR 1 2017
MSC155-011903-
/O.CAN.KJAN.SV.W.0077.000000T0000Z-170301T1930Z/
Webster MS-
1254 PM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 600 PM CST for north central
and northeastern Mississippi.
LAT...LON 3357 8876 3357 8902 3364 8902 3364 8903
3374 8904 3375 8903 3376 8896 3376 8893
3381 8893 3381 8880
TIME...MOT...LOC 1853Z 263DEG 36KT 3369 8893
$$
MSC025-011930-
/O.CON.KJAN.SV.W.0077.000000T0000Z-170301T1930Z/
Clay MS-
1254 PM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CST
FOR WESTERN CLAY COUNTY...
At 1253 PM CST, a severe thunderstorm was located over Montpelier,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Griffith around 100 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 600 PM CST for north central
and northeastern Mississippi.
LAT...LON 3357 8876 3357 8902 3364 8902 3364 8903
3374 8904 3375 8903 3376 8896 3376 8893
3381 8893 3381 8880
TIME...MOT...LOC 1853Z 263DEG 36KT 3369 8893
HAIL...1.00IN
WIND...60MPH
$$
17734
WWUS54 KJAN 011904
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
104 PM CST WED MAR 1 2017
MSC025-011914-
/O.CAN.KJAN.SV.W.0077.000000T0000Z-170301T1930Z/
Clay MS-
104 PM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAY COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with this
thunderstorm.
A tornado watch remains in effect until 600 PM CST for north central
and northeastern Mississippi.
LAT...LON 3357 8876 3357 8902 3364 8902 3364 8903
3374 8904 3375 8903 3376 8896 3376 8893
3381 8893 3381 8880
TIME...MOT...LOC 1902Z 259DEG 35KT 3371 8880
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 11:12 AM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 1, 11:12 AM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1112 AM CST Wed Mar 1 2017 .UPDATE... Updated for morning discussion. && .DISCUSSION... Adjusted POPs and sensible weather elements through the rest of this afternoon based on latest guidance. Overall thinking regarding severe weather potential remains similar to previous forecast. Roughly 800-1000 J/kg of MLCAPE will be available to storms just ahead of and along a cold front moving through the forecast area. Deep layer shear of 50-60 kts mostly parallel to the front (greatest shear in far northern forecast area) will support some sustained updrafts and possible supercell structure to thunderstorms. Hail to the size of quarters and and wind gusts up to 60 mph will be the primary hazards as storms move through. Directional wind shear is not the most favorable, but with some slight veering with height through early this afternoon in the far northeastern portion of the forecast, can't rule out a possible tornado. Lowest threat will be for Louisiana parishes and Arkansas counties where storms will more quickly exit the area. The better chance for storms to become severe will be farther east (especially east of Interstate 55) as the cold front moves into those areas during the afternoon. A longer period of heating could see MLCAPE values of 1000-1250 J/kg develop in southeastern Mississippi. Will keep threat areas as they are in current Hazardous Weather Outlook, but will reassess need for any updates after storms initiate by early this afternoon. /NF/ Prior discussion below: Today and Tonight: Latest radar data showing impressive convection moving through northern AR and trailing back to the southwest. This convective band is occurring ahead of surface cold front moving into northwest AR in an unstable and sheared environment. CAM guidance is in general agreement that ongoing convection will have a hard time moving into northwest sections of the forecast area this morning due to the persistent capping inversion atop the boundary layer. Some isolated convection will be possible during this time frame, but it will not be until mid to late morning when mid level dynamic cooling in conjunction with low level moisture convergence along the boundary serve to weaken the cap for better development to occur. Though low level shear will be on the decrease as the main system pulls away, increasing instability due to surface heating (max temps in the lower 80s) will lead to a an increase in storm intensity with the potential of seeing a few severe storms by afternoon, especially in the southeast. The activity will quickly push southeast of the area during the evening followed clearing skies shortly behind. /26/ Thursday through Tuesday: As the cold front moves into the Gulf of Mexico Thursday, expect much cooler boundary layer temperatures, some 10-12 degrees cooler at 925mb, will be moving in the wake. This will help high temperatures fall some 15 degrees or so, back to much more seasonable normal temperatures. With PW's falling less than a quarter of an inch as that surface high builds in, expect us to mix out very efficiently as we go into the weekend, which will help us be warmer than MOS guidance, which is what was leaned toward in the forecast. Winds will be gusty, especially over the southeast portions of the area, as there will be a tight pressure gradient in the wake. Thursday and Friday, as we mix out and warm enough for humidity levels to drop into the mid-upper 20s. With enough pressure gradient in the southeast, there could be some fire weather concerns. However, recent fuel level moistures, due to previous rain, are higher and expected rainfall on Wednesday should keep it lower. Will have to keep a close eye if we don't receive as much rainfall. Due to this, kept out of the HWO and graphics for now. Aloft a deep longwave trough will be present over most of the nation east of the Rockies while weak ridging will be present over the western Pacific states with an upper low off the Baja California peninsula into the eastern Pacific. A strong surface high near 1030-1035mb, will be building through the central Plains and down into our area by Thursday and especially into Friday. The core of the strongest surface high will move through the low- mid Mississippi Valley by Thursday into Friday. The ensemble MOS guidance and such anomalously strong surface high pressures lean towards some potential of temperatures falling cooler into the low-mid 30s (couldn't rule out a spot briefly reaching freezing) with the lowest from areas from a line from Greenwood to Meridian and northeast. This could bring some potential for some patchy frost. Added this in the grids for Friday and Saturday mornings as the surface high builds into the Appalachians. Later in the period, expect shortwave ridging to build quickly build east while the previously mentioned upper low moves through Mexico into the ArkLaTex by late weekend into early next week. This will help bring moisture back in, helping PW's creep up back above an inch to an inch and a quarter or so. This and increasing isentropic ascent will help shower chances to increase on Sunday into Monday. How much moisture moves back in remains to be seen as the Euro/Canadian are in agreement that showers will move in Sunday into Monday while the GFS is slower. Based on the fast manner of the shortwave ridging and agreement in the Euro/Canadian, sided towards that consensus of a faster solution. Another deep and fast moving trough will help develop a strong low into southern Canada, which will drag another cold front down by early next week. This will help bring some better lapse rates and some chances for thunderstorms by around Monday-Tuesday next week before shortwave ridging and drying move in the wake. /DC/ && .AVIATION... 12Z TAF discussion: MVFR ceilings will prevail this morning ahead of a cold front that will move through the region this afternoon. Immediately ahead of the cold front, VCTS will be seen near all TAF sites, but diminishing with the frontal passage. South to southwest winds at 15 to 25 knots and gusty will switch to the northwest with the frontal passage./26/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 80 42 64 36 / 66 10 3 0 Meridian 79 43 65 34 / 69 14 4 0 Vicksburg 78 41 64 37 / 52 10 3 0 Hattiesburg 81 45 65 38 / 73 33 4 0 Natchez 79 44 63 38 / 57 10 3 0 Greenville 75 38 62 37 / 63 4 2 0 Greenwood 75 38 62 34 / 64 8 2 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && NF/DC
Hazardous weather outlook, Mar 1, 3:47 AM CST, 8 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 347 AM CST Wed Mar 1 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 021000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 347 AM CST Wed Mar 1 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Limited TIMING...Today Severe thunderstorms will be possible today as a cold front moves southeast across the forecast area. Damaging wind gusts of 60 mph and quarter sized hail will be the main threats, but a tornado cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today. 26 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* Extreme...Confident in severe thunderstorms with wind gusts of 75 mph or greater and/or 2 inch diameter or larger hail. Significant...Severe thunderstorms possible with wind gusts of 75 mph or greater and/or 2 inch diameter or larger hail. Elevated...Confident in severe thunderstorms with winds gusts of 60 mph or greater and/or 1 inch diameter or larger hail. Limited...Severe thunderstorms possible with wind gusts of 60 mph or greater and/or 1 inch diameter or larger hail. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Mar 1, 12:35 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
1235 PM CST WED MAR 1 2017
MSZ029-030-011900-
Clay MS-Webster MS-
1235 PM CST WED MAR 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEBSTER AND WESTERN
CLAY COUNTIES UNTIL 100 PM CST...
At 1234 PM CST, Meteorologists were tracking a strong thunderstorm
near Clarkson, or 15 miles west of Montpelier, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Cumberland around 1245 PM CST.
Montpelier around 100 PM CST.
Other locations impacted by this storm include Mantee and Walthall.
A tornado watch remains in effect until 600 PM CST for north central
and northeastern Mississippi.
LAT...LON 3357 8888 3357 8929 3372 8932 3372 8919
3374 8919 3374 8904 3375 8903 3376 8893
3381 8893 3381 8892
TIME...MOT...LOC 1834Z 260DEG 35KT 3368 8921
17The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 12:35 PM CST | Special Weather Statement | JAN | Webster | 25 min |
| Mar 1, 12:44 PM CST | Special Weather Statement | JAN | Holmes | 31 min |
| Mar 1, 1:01 PM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes | 59 min |
| Mar 1, 1:36 PM CST | Special Weather Statement | JAN | Hinds | 24 min |
| Mar 1, 1:38 PM CST | Special Weather Statement | JAN | Lowndes | 37 min |
| Mar 1, 1:41 PM CST | Severe Thunderstorm Warning | JAN | Clay, Lowndes | 34 min |
| Mar 1, 1:45 PM CST | Severe Thunderstorm Warning | JAN | Winston | 60 min |
| Mar 1, 1:51 PM CST | Special Weather Statement | JAN | Madison | 24 min |
| Mar 1, 1:52 PM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 53 min |
| Mar 1, 2:00 PM CST | Special Weather Statement | JAN | Leake | 30 min |
| Mar 1, 2:26 PM CST | Special Weather Statement | JAN | Neshoba | 34 min |
| Mar 1, 2:28 PM CST | Severe Thunderstorm Warning | JAN | Noxubee | 22 min |
| Mar 1, 2:39 PM CST | Special Weather Statement | JAN | Lowndes | 36 min |
| Mar 1, 2:41 PM CST | Severe Thunderstorm Warning | JAN | Rankin, Smith | 49 min |
| Mar 1, 3:00 PM CST | Special Weather Statement | JAN | Neshoba | 30 min |
| Mar 1, 3:37 PM CST | Special Weather Statement | JAN | Jasper | 23 min |
| Mar 1, 3:47 PM CST | Special Weather Statement | JAN | Lauderdale | 28 min |
| Mar 1, 3:55 PM CST | Special Weather Statement | JAN | Lawrence | 35 min |
| Mar 1, 4:02 PM CST | Special Weather Statement | JAN | Jasper | 28 min |
| Mar 1, 4:21 PM CST | Special Weather Statement | JAN | Jefferson Davis | 24 min |
| Mar 1, 4:29 PM CST | Special Weather Statement | JAN | Clarke | 31 min |
| Mar 1, 5:51 PM CST | Special Weather Statement | JAN | Forrest, Lamar | 24 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.